Are You On The Pill? And, do you know what its doing to your body?
Women should know… The Pill is not a solution for period problems.
Women should know… You don’t have a real period while taking the pill.
If you have suffered from any period problem, it is very likely you’ve been offered The Oral Contraceptive Pill aka The Pill as the drug of choice to help and alleviate your symptoms. Whatever your symptoms, it seems that we as women in our day and age accept the oral contraceptive pill as the likely prescription. It is certainly not common practice to be advised of the side-effects, not mild or severe and because it is so commonly prescribed we do not question this advice or consider the impacts that these synthetic hormones may have on our body.
The Pill is Not So Magic After All
So, whether you suffer from irregular periods, no periods, heavy periods, acne, PMS, PCOS, endometriosis etc you will be offered the one drug, The Pill to fix your problems. And it seems that it often fixes these problems. People who have irregular periods will now get their periods every 28 days… Magic. People with no periods will bleed again…. Magic. People with acne will see a clearer complexion appear….Magic.
What you are not told is that the synthetic oestrogen and progestins that are in The Pill shut down your own oestrogen and progesterone that your body makes. Instead the synthetic hormones take over and override your natural system. You only bleed when you are taking the sugar pills as you are not taking any hormones, and your body is essentially bleeding because you are withdrawing from the synthetic hormones. When you come off The Pill again, your cycle usually returns with the same problems you started with.
In the naturopath world, we call these ‘Pill Bleeds’ NOT real periods, a term coined by Lara Briden.
Don’t Shut Down your Hormonal Communication Pathway
It is also surprising for many women who stop taking The Pill, to find that their period doesn’t return. Your hormonal communication pathway between your brain and your ovaries has been shut down and this can take some time for these signals to start working again.
So, if you’re like many women who starting taking The Pill because of a period problem and you’ve just discovered that your symptoms are just being covered up by a synthetically produced menstrual cycle you may want to re-consider whether The Pill is still a good choice for you.
Oh, and one other thing. It doesn’t matter whether you are taking The Pill orally, or whether you have an injection, vaginal ring or implant in your arm, these are all delivering the same synthetic hormones into your body and often causing side-effects that may have been dismissed or treated as completely unrelated.
While we’re on the topic of side-effects, its not often that women are told what they are while being prescribed The Pill. Maybe if women were better informed they would make a different decision. Just quickly possible side effects include: (and this is not an exhaustive list)
- Increase risk of blood clots (which can be serious and cause death or permanent disability). The progestin, drospirenone, has been found to have an association with increased risk of blood clots.
- Increase risk of breast cancer, but the effect declines 5-10 years after you stop taking it. The Cancer Council says the risk is low, “if 20,000 women took the Pill from when they were 25 to when they were 29, 9 would get breast cancer because of it.” If there is any family history of breast cancer, please consider whether this is the right drug for you.
- Post-pill infertility – I see a lot of women in my Practice whose cycles have not returned after more than a year since taking The Pill. In groups studies, 6.5% of Pill users took more than two years to fall pregnant, compared to 2.6% of the condom group.
- Mood changes & depression – A study of 23,000 women showed that over one-third stopped taking it due to depression.
- Low libido – it can be devastating when a teenager is put on The Pill at a young age and never gets a chance to know what a libido is. But how many women’s libido’s are lost to The Pill and the whole time they were blaming themselves?
- Migraines and Headaches – if you already suffer migraines, taking the Pill will increase your risk of stroke, but just by taking the Pill it will make you 40% more likely to suffer migraines and 20% more likely to suffer non-migraine headaches.
- Thrush and recurrent urinary tract infections – this is so common because the Pill disrupts the good bacteria in your bowel as well as your vagina, similar to that of antibiotics, but you are taking it continually.
There are too many more side-effects to list and talk about here, but I hope you take this information to do more research yourself.
If you have Period Problems, then you have a Problem with your Menstrual Cycle.
Bottom line – If you have period problems, then you have a problem with your menstrual cycle. This cannot be fixed by taking The Pill and shutting down the hormonal communication pathways between your brain and your ovaries. It is likely that your problems will return when you stop The Pill. But more importantly, The Pill was supposed to fix a problem, but now has likely left you with more as you consider the above list of side-effects and the many more that exist.
If you want to consider coming off The Pill and fixing the hormonal imbalances of your menstrual cycle, please consider a naturopathic appointment, we can help avoid unwanted symptom return and help you balance your hormones and understand your cycle, contact us here. We do Skype consults, so location is not an issue, hope to hear from you soon.
Love Your Flow